Dr. Roach: Underlying problem needs to be identified
Dear Dr. Roach: I am a 65-year-old woman and have had pain in my right hip for more than a year. I have a normal body mass index. My general practitioner diagnosed trochanteric bursitis and recommended stretches plus Voltaren cream to reduce the pain.
The stretching helped control the pain, but Voltaren cream did nothing for me.
At my last appointment, I asked my GP if a cortisone injection would reduce the pain, but she was not willing to try it, stating the use of cortisone would weaken the hip joint.
I bike 10 miles or walk 5 miles each day to get weight-bearing exercise for osteoporosis.
Do you have any suggestions?
Dear N.H.: Greater trochanteric pain syndrome (the pain is certainly near the bursa, but it turns out the bursitis isn’t usually the primary problem) is a common condition — most common in women in their 60s — that is usually caused by excess stress to the tendon of the gluteus medius muscle.
Pain and tenderness where the tendon inserts on the bone in the side of the hip is the key physical exam finding to make the diagnosis.
Before discussing treatment, it’s important to consider why people get it. It is often from abnormal movement of the hip, which in turn can be caused by many problems, including issues with the foot or knee. Bone issues, like scoliosis or a leg-length discrepancy, predispose to this condition. Treating the lateral hip pain without considering the underlying problem might help initially, only to lead to recurrences of the pain.
The gluteus muscles work with forceful extension of the hip, such as stair or hill climbing; or powerful cycling, such as sprinting or hill climbing.
All of these can worsen your condition.
Temporary reduction in activity until the pain gets under control is prudent.
My personal approach to this condition is a combination of injection of a cortisone-like drug and physical therapy. For those who elect not to get the injection, oral anti-inflammatories can be substituted. Topical anti-inflammatories like diclofenac (Voltaren) gel are most effective for people with a normal or below-normal BMI, but even then do not work on everybody. A single injection, or even if repeated once, is not likely to worsen osteoporosis or the hip joint.
Your symptoms have been going on too long, and I would refer a person like you who hasn’t responded to optimal treatment to an expert in orthopedic surgery, who may obtain advanced imaging (such as MRI) to confirm the diagnosis.
I have had an occasional patient with a tear of the gluteus medius tendon requiring repair.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.